No established supportive therapy to prevent and treat chemotherapy-induced peripheral neuropathy (PN) is available. Minimizing the severity of PN is therefore critical in clinical use. We aimed to determine when and how often PN occurs in association with paclitaxel plus carboplatin (PC therapy), a regimen used to treat non-small cell lung cancer, and factors that exacerbate this condition. Patients who received PC therapy for non-small cell lung cancer at the Japanese Foundation for Cancer Research, Cancer Institute Hospital, between May 20, 2009, and November 30, 2010, were included. PN was evaluated by the study pharmacist using specific questions based on the Common Terminology Criteria for Adverse Events Version 3.0. Univariate analysis was used to compare a group with no, Grade 1, or Grade 2 PN (non-serious) and a group with Grade 3 PN (serious). Analyses were conducted using the Cox proportional hazard model with patient characteristics having p ≤ 0.20 when assessed as independent variables. Of 50 patients, 38 (76.0%) developed PN by day 6 of the first course of anticancer treatment. Grade 3 PN had an incidence of 25.0% in the fourth course. In multivariate analysis with the Cox proportional hazard model, pack-year [hazard ratio = 1.029; 95% confidence interval (CI): 1.009-1.050, p = 0.005] and creatinine clearance (hazard ratio = 0.957; 95% CI: 0.920-0.996, p = 0.031) were significant factors. A high pack-year and a low creatinine clearance exacerbated PN in patients treated with PC. PN must be carefully evaluated in patients with exacerbating factors.
- Cox proportional hazard analysis
- Creatinine clearance
- Non-small cell lung cancer
- Paclitaxel + carboplatin ± bevacizumab
- Peripheral neuropathy
ASJC Scopus subject areas
- Cancer Research